UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 73

of 'Nonarteritic ischemic optic neuropathy: Prognosis and treatment'

73
TI
Anterior ischemic optic neuropathy associated with viagra.
AU
Cunningham AV, Smith KH
SO
J Neuroophthalmol. 2001;21(1):22.
 
A 42-year-old male presented with acute onset of an inferior visual field defect OD after sildenafil citrate use. Examination revealed a right relative afferent pupillary defect and a swollen disc with a 0.1 cup-to-disc ratio and a prominent disc hemorrhage. Anterior ischemic optic neuropathy (AION) is associated with acute episodes of hypotension in patients with structurally crowded discs. Sildenafil citrate may cause episodes of hypotension and was temporally related to the onset of symptoms in this patient. Because patients are often reluctant to volunteer their history of sildenafil citrate use, the physician may need to ask specifically about use of this medication. Physicians should counsel patients with crowded optic discs and a history of nonarteritic anterior ischemic optic neuropathy in one eye that use of sildenafil citrate might increase their risk of ischemic optic neuropathy in the fellow eye.
AD
Department of Surgery, Scott&White Memorial Hospital, Temple, Texas, USA.
PMID